Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Great Falls, MT

August 9, 201818 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 9, 2018, 3:02 PM MDT for 18 counties in Montana. It took effect at Aug 10, 2018, 12:00 PM MDT. It was in force for 57 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 3:02 PM MDT (21:02 UTC)
In effect from
Aug 10, 2018, 12:00 PM MDT
Expired
Aug 12, 2018, 9:00 PM MDT
In force
57 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:19 AM MDTTSTM WND GST 568 Nnw Winston, MT
Aug 11, 5:19 PM MDTTSTM WND GST 568 Nnw Winston, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM 8 NNW WINSTON.
Aug 11, 6:28 PM MDTTSTM WND GST 45Sieben Flats Mdt, MTMESONET STATION MTSBN, SIEBEN FLATS MDT.
Aug 11, 6:35 PM MDTTSTM WND GST 53Three Forks Awos, MTAWOS STATION K9S5, THREE FORKS AWOS.
Aug 11, 7:39 PM MDTTSTM WND GST 589 Sse Ulm, MTDELAYED REPORT.
Aug 11, 8:01 PM MDTTSTM WND GST 552 Se Black Eagle, MT0.25 INCH OF RAIN. ESTIMATING WIND BASED ON TREE MOVEMENT.
Aug 11, 8:05 PM MDTTSTM WND GST 47Monarch Canyon Mdt, MTMESONET STATION MTMON, MONARCH CANYON MDT.
Aug 11, 8:05 PM MDTTSTM WND GST 587 Sw Highwood, MT
Aug 11, 8:07 PM MDTTSTM WND GST 48Malmstrom Afb, MTAWOS STATION GFA, MALMSTROM AFB.
Aug 11, 8:12 PM MDTNON-TSTM WND GST 43Black Eagle Cwop, MTMESONET STATION E7595, BLACK EAGLE CWOP.
Aug 11, 8:17 PM MDTTSTM WND DMG2 Wsw Malmstrom Afb, MTSTRONG WINDS KNOCKED DOWN SOME TREE BRANCHES UP TO 33 INCHES IN LENGTH.
Aug 11, 8:36 PM MDTTSTM WND GST 45Geyser Us87 Mdt, MTMESONET STATION MTGYS, GEYSER US87 MDT.
Aug 11, 8:40 PM MDTTSTM WND GST 50Lewistown Asos, MTASOS STATION LWT, LEWISTOWN ASOS.
Aug 11, 8:42 PM MDTTSTM WND GST 671 N Loma, MTDOT SENSOR.
Aug 11, 9:19 PM MDTTSTM WND GST 4511 S Rudyard Cwop, MTMESONET STATION E1931, 11 S RUDYARD CWOP.
Aug 11, 9:40 PM MDTTSTM WND GST 54Havre Ap Asos, MTASOS STATION HVR, HAVRE AP ASOS. FROM A COLLAPSING THUNDERSTORM.
Aug 11, 9:48 PM MDTTSTM WND GST 54Havre, MTNEAR ZERO VISIBILITY FROM BLOWING DUST AND SMOKE. TEMP WENT FROM 81 TO 90 DEGREES IN JUST A FEW MINUTES.
Aug 11, 9:58 PM MDTTSTM WND GST 562 E Roy, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS85 KTFX 092102
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
302 PM MDT Thu Aug 9 2018

MTZ112>118-101800-
/O.UPG.KTFX.FW.A.0005.180810T1900Z-180812T0600Z/
/O.NEW.KTFX.FW.W.0007.180810T1800Z-180812T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
302 PM MDT Thu Aug 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 112, 113, 114, 115, 116, 117 AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from noon Friday to midnight MDT Saturday night. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Primarily Friday and Saturday afternoons and evenings.

* WINDS...South 10 to 15 mph with gusts up to 25 mph Friday. A
  mostly dry Pacific cool frontal passage shifts winds from
  southwesterly to northwesterly on Saturday. Saturday's winds will
  be as high as 20 to 30 mph and gusts up to 45 mph, especially
  along the Continental Divide. Isolated dry thunderstorms may form
  along and ahead of the front Saturday.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...High temperatures from the mid 90's to near 105
  degrees Friday and Saturday.

* IMPACTS...Fires could start easily and will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
8 follow-up statements
052 
WWUS85 KTFX 101103
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
503 AM MDT Fri Aug 10 2018

MTZ112>118-102300-
/O.CON.KTFX.FW.W.0007.180810T1800Z-180812T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
503 AM MDT Fri Aug 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT SATURDAY NIGHT FOR LOW HUMIDITY, BREEZY WINDS TODAY AND
SATURDAY AND ISOLATED DRY THUNDERSTORMS SATURDAY FOR FIRE WEATHER 
ZONES 112, 113, 114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Primarily Friday and Saturday afternoons and evenings.

* WINDS...South 5 to 15 mph, with gusts near 25 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...95 to 105 degrees.

* THUNDERSTORMS...A mix of wet and dry thunderstorms is possible
  late Saturday afternoon.

* IMPACTS...Fires could start easily and will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
897 
WWUS85 KTFX 102103
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
303 PM MDT Fri Aug 10 2018

MTZ112>118-111800-
/O.CON.KTFX.FW.W.0007.000000T0000Z-180812T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
303 PM MDT Fri Aug 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT SATURDAY
NIGHT FOR LOW RELATIVE HUMIDITY AND BREEZY WINDS. ISOLATED DRY 
THUNDERSTORMS ARE POSSIBLE SATURDAY FOR FIRE WEATHER ZONES 112, 
113, 114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Primarily Friday and Saturday afternoons and evenings.

* WINDS...South 10 to 15 mph with gusts up to 25 mph today. On 
  Saturday, southwest 10 to 20 mph with gusts up to 30 mph in the 
  morning, becoming northwest 15 to 25 mph and gusting up to 40 mph
  in the afternoon.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...Highs near 95 to 105 degrees today and Saturday.

* THUNDERSTORMS...A mix of wet and dry thunderstorms is possible 
  late Saturday afternoon.

* IMPACTS...Fires could start easily and will have the potential 
  to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
485 
WWUS85 KTFX 110940
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
340 AM MDT Sat Aug 11 2018

MTZ112>118-112200-
/O.CON.KTFX.FW.W.0007.000000T0000Z-180812T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
340 AM MDT Sat Aug 11 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITY, HOT TEMPERATURES, SHIFTING AND BREEZY WINDS
ALONG WITH ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 112, 
113, 114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Primarily this afternoon and evening. 

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph. Winds
  shifting to northwest across north-central Montana this
  afternoon. 

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...Afternoon temperatures in the 90s to around 100.

* THUNDERSTORMS...Isolated thunderstorms with little precipitation
  and gusty and erratic winds are expected late this afternoon and
  evening.

* IMPACTS...Following a night of widespread poor relative humidity
  recovery, a hot, dry and unstable airmass will combine with
  shifting and at times breezy winds to create critical fire
  weather conditions this afternoon and evening. In
  addition...isolated lightning may lead to new fire starts. A
  period of critical winds and humidity are likely to occur again
  Sunday afternoon across much of north-central and central 
  Montana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
179 
WWUS85 KTFX 112019
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
219 PM MDT Sat Aug 11 2018

MTZ112>118-121200-
/O.EXT.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
219 PM MDT Sat Aug 11 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR LOW
HUMIDITY, HOT TEMPERATURES, SHIFTING AND BREEZY WINDS ALONG WITH
ISOLATED DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 112, 113, 114,
115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...through Sunday evening.

* WINDS...Northwest at 10 to 20 mph with gusts up to 30 mph, switching
  to the west late this evening.

* RELATIVE HUMIDITY...As low as 8 percent.

* TEMPERATURES...Afternoon temperatures in the 90s to around 100 on
  Saturday, with highs in the 80s and low 90s on Sunday.

* THUNDERSTORMS...Isolated to scattered thunderstorms producing 
  little precipitation and gusty and erratic winds are expected 
  late Saturday afternoon and evening.

* IMPACTS...Isolated to scattered dry lightning may lead to new
  fire starts. Fires could start easily and will have the potential
  to spread rapidly Sunday afternoon as breezy winds develop and
  relative humidity values remain low.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
015 
WWUS85 KTFX 120610
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1210 AM MDT Sun Aug 12 2018

MTZ112>118-121200-
/O.CON.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1210 AM MDT Sun Aug 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 
114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...through 9 PM this evening.

* WINDS...West 10 to 20 mph, with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent this afternoon.

* TEMPERATURES...Lower 80s to lower 90s.

* THUNDERSTORMS...Isolated thunderstorms will diminish by 4 AM
  Sunday morning.

* WIND SHIFT...A wind shift to the north is expected early Monday 
  morning, along with cooler temperatures and higher humidities. 

* IMPACTS...Recent lightning, combined with very warm temperatures
  and breezy west winds could allow smoldering fires to develop
  into wild fires this afternoon, with the potential for
  significant fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
999 
WWUS85 KTFX 121014
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
414 AM MDT Sun Aug 12 2018

MTZ112>118-122300-
/O.CON.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
414 AM MDT Sun Aug 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 
114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...through 9 PM this evening.

* WINDS...West 10 to 20 mph, with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the lower 80S to lower 90s.

* THUNDERSTORMS...Isolated thunderstorms will diminish by 10 AM 
  Sunday morning.

* WIND SHIFT...A wind shift to the north is expected early Monday 
  morning, along with cooler temperatures and higher humidities.

* IMPACTS...Recent lightning, combined with very warm temperatures
  and breezy west winds today could allow smoldering fires to 
  develop into wild fires this afternoon, with the potential for 
  significant fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
108 
WWUS85 KTFX 122019
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
219 PM MDT Sun Aug 12 2018

MTZ112>118-130300-
/O.CON.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
219 PM MDT Sun Aug 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113,
114, 115, 116, 117 AND 118...

* AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern 
  Glacier/Toole/Central/Eastern Pondera/Liberty, 113 Hill and 
  Blaine Counties, 114 Lewis and Clark National Forest Rocky 
  Mountain District-Rocky Mountain Front, 115 Chouteau and Fergus 
  Counties, 116 Lincoln Ranger District of the Helena National 
  Forest, 117 Central and Eastern Lewis and Clark National Forest 
  Areas and 118 Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...through 9 PM this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the upper 80s to low 90s.

* THUNDERSTORMS...Isolated thunderstorms are possible across far
  southern portions of Fire Weather Zones 115, 117 and 118 late
  this afternoon and evening.

* WIND SHIFT...A wind shift to the north is expected early Monday 
  morning, along with cooler temperatures and higher humidities.

* IMPACTS...Recent lightning, combined with very warm temperatures
  and breezy west winds could allow smoldering fires to develop
  into wild fires this afternoon, with the potential for significant
  fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of winds, low
relative humidity, and warm temperatures can contribute to extreme
fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
647 
WWUS85 KTFX 130251
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
851 PM MDT Sun Aug 12 2018

MTZ112>118-130400-
/O.EXP.KTFX.FW.W.0007.000000T0000Z-180813T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
851 PM MDT Sun Aug 12 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113,
114, 115, 116, 117 AND 118...

Winds have diminished and relative humidity will continue to climb
through the night.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:56 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 9, 2:56 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
256 PM MDT Thu Aug 9 2018

.SYNOPSIS...

Hot and very dry conditions will continue through Saturday.
Record or near record high temperatures are possible today and
Friday. A weak front will push across the region late Saturday,
bringing breezy conditions, which combined with dry vegetation
and low afternoon relative humidity values, may lead to critical
fire weather conditions. No precipitation is expected with this
front and temperatures will be slightly cooler by Sunday and
Monday.

&&

.DISCUSSION...

Tonight through Friday night...Hot and dry conditions will
continue through Friday with possible record high temperatures on
Friday. Poor RH recoveries are expected tonight as well.

A Heat Advisory will remain in effect until 9pm MDT Saturday for
the following counties : Glacier, Toole, Liberty, Hill, Blaine,
Pondera, Teton, Chouteau, Northern Lewis and Clark, Cascade,
Judith Basin, and Fergus. Record or near record maximum
temperatures are expected Friday and possibly Saturday. While
portions of Central and Southwest Montana remain out of the Heat
Advisory, hot temperatures can still be expected over the same
time frame, but highs will for the most part (with the exception
of Helena) remain below the century mark. Overnight lows tonight
and Friday night are expected to remain mild across North Central
Montana in the low to upper 60s, but even these temperatures
should provide some relief from the hot daytime temperatures.
Those sensitive groups (elderly/children/sick) will be the most at
risk of suffering heat related illnesses through Saturday. It
cannot be stressed enough that even healthy groups working or
recreating outside should take frequent breaks, hydrate, and limit
the amount of time under direct sunlight.
- Moldan/MLS

Saturday through Sunday Night...A trough over the Pacific
Northwest moves inland and pushes high pressure east Saturday.
Hot and dry conditions will continue through Saturday afternoon
before a mostly dry cold front moves east through the region late
Saturday evening or early Sunday morning. Any precipitation
chances will likely only be over higher terrain. Winds will shift
west and become gusty with wind gusts up to 30kts across the
plains and possibly 40kts along the Rocky Mountain Front. Coupling
these winds with already very dry conditions, low afternoon
relative humidity, poor overnight recoveries, the Fire Weather
Watch has been upgraded to a Red Flag Warning through late
Saturday evening. Winds will diminish Saturday night, but could
pick up again on Sunday. There is the potential for critical fire
weather conditions on Sunday given continued dry conditions and
gusty winds, but confidence is low so will continue to monitor for
a possible of extension of highlights. Temperatures behind the
front will still be warm on Sunday across central and southwest
Montana, but will be slightly cooler in the 80s across north-
central Montana.

Monday through Thursday...Temperatures will continue a warming
trend through next week. Models are in better agreement with a
fairly zonal pattern in a west to northwest flow through next
week. There may be a few isolated showers or thunderstorms over
Southwest Montana, but overall chances for precipitation will be
isolated and minimal through next week.

- Gustafson/MLS

&&

.AVIATION...
Updated 1735Z.

VFR conditions with high pressure aloft for clear skies clear and
light winds. Smoke from regional wildfires will produce hazy skies
with some reduction in visibility. Hot temperatures will also
produce increases in density altitude.

&&

.FIRE WEATHER...

A potent upper level ridge is now firmly in place over the
Northern Rockies, and will remain in place through much of the
day on Friday. High temperatures across North Central Montana are
expected to rise to record or near record values today and Friday.
Critically low relative humidity values are expected today and
Friday, with afternoon values falling into the single digits.
Winds today will be relatively light thanks to the ridge being
directly overhead, however, will begin to increase Friday
afternoon along the Rocky Mountain Front and across the plains of
North Central Montana as deep mixing occurs. With afternoon
relative humidity values below 10% and southwest winds of 10-20
mph on Friday. Have upgraded the Fire Weather Watch to a Red Flag
Warning for all Fire Weather Zones to cover the potential for
explosive fire growth/spread. Poor overnight moisture recovery is
also expected tonight and Friday night, especially in thermal belt
locations. - Moldan/MLS

Saturday...Biggest concern remains a mostly dry cold frontal passage
from the west late Saturday evening. A trough moving east through
southern Canada will strengthen the pressure gradient across the
Rockies. As a result, expect gusty downslope winds, perhaps up to
30 knots over the plains and 40 plus knots over the Rocky Mountain
Front, for a period Saturday afternoon and evening. With minimum
afternoon relative humidity values in the 10 to 15 percent range,
this looks to create fire weather concerns for the start of the
coming weekend. There is also the potential for isolated dry
thunderstorms Saturday afternoon and a Red Flag Warning is now in
effect through Saturday.
- Gustafson/MLS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63 104  63 101 /   0   0   0   0
CTB  57 101  58  91 /   0   0   0  10
HLN  62 101  61  98 /   0   0   0  10
BZN  55  96  55  97 /   0   0   0   0
WEY  45  89  42  87 /   0   0   0   0
DLN  55  96  56  92 /   0   0   0  10
HVR  62 105  62 104 /   0   0   0   0
LWT  61  97  61  98 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Friday to midnight MDT Saturday night
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

Heat Advisory until 9 PM MDT Saturday Blaine...Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

Red Flag Warning from noon Friday to midnight MDT Saturday night
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.